Utah, 2021

Damaging Winds in Utah, August 25, 2021

August 25, 2021 · NWS SLC · 2 events in 2 counties and zones

Isolated thunderstorms resulted in wind damage across portions of Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Isolated thunderstorms resulted in wind damage across portions of Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 25, 2:53 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 25, 2:53 PM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
353 PM MDT Wed Aug 25 2021

.SYNOPSIS...Several disturbances will bring the threat of high-
based showers and thunderstorms to Utah through Thursday evening.
A cold front will cross the state late Friday into early Saturday.
A monsoon surge looks to be setting up potentially late weekend
into early next week.

&&

.SHORT TERM (Through 12Z Saturday)...Afternoon analysis indicates
deep southwesterly flow remains across the region. Upper level
analysis indicates a jet maxima stretching across the state to
southwest Wyoming. A long wave trough remains across the West.

A series of shortwaves will shift northeast along the eastern edge
of this trough through Thursday. This combined with favorable jet
dynamics will support convection over the next two days.

Afternoon mesoanalysis depicts SBCAPE values near 250 J/kg across
the south central portion of the state, shifting north and east
with time through the afternoon. Meanwhile, deep layer shear is on
the order of 30-40kts+ across much of Utah.

Model soundings continue to depict a shallow area of increased
moisture in the mid-levels, supporting cloud bases near 12,000
feet or so. The sub-cloud region is quite dry with surface
dewpoints ranging from the upper 20s to low 40s statewide. This
will support shallow, relatively weak convection that will be
prone to collapse with a threat of microbursts...especially as
this high-based convection reaches areas east of the
Wasatch, central and southern Utah mountains.

The latest CAMs have really backed off from any banded
precipitation tonight into early Thursday outside of isolated
showers from roughly Salt Lake City southward.

Another shortwave will cross southern Idaho tomorrow. This should
provide sufficient lift for afternoon convection across portions
of eastern Utah. HREF ensemble mean SBCAPE is averaging a bit
higher than today, around 500 J/kg or so across eastern Utah.
This, combined with more than adequate shear, may allow for
somewhat stronger convection tomorrow...though model soundings are
still pretty paltry for the depth of any mid-level moisture.
Expect a threat of small hail and strong microburst winds across
eastern Utah Thursday afternoon and early evening. Given the
expected speed of the shortwave, convection should shift east of
the CWA by early evening.

Yet another digging shortwave will bring a dry cold front to the
Utah/Idaho border by Friday afternoon or evening, shifting across
the state later Friday into early Saturday. This should cool
temperatures a bit, especially across northern Utah Saturday.
Depending on the smoke output from the western wildfires, this
front may also bring a period of higher smoke concentration to
northern Utah. It is too early to have confidence in this scenario
though as the concentration of smoke will be directly impacted by
future wildfire behavior through at least tomorrow.

For now, smoke aloft will increase in concentration across
northern Utah through this evening and remain present through at
least Friday.

.LONG TERM (After 12Z Saturday)...The beginning of the long term
forecast will feature a dry frontal passage progged to move
quickly across Utah through Saturday. The main takeaway with this
frontal passage will be some brief, gusty winds behind the front
and some cooler temperatures expected across much of central and
northern Utah. Areas across southern Utah should see more heating
hours, so afternoon highs will run slightly above normal. Heading
into Sunday, the beginning of a pattern change begins to occur and
we turn our attention to the topics, i.e., both the eastern
Pacific and the Gulf of Mexico.

(Sunday through Monday): By Sunday the focus will turn to the
building ridge axis across the Desert Southwest and just how far
east this high shifts Sunday afternoon. All indications are for
some weak, mid-level moisture to advect into portions of southern
Utah. Best chances for measurable precipitation will be across the
higher terrain of Washington and Kane counties. Although PoP
chances were increased across portions of lower Washington county,
to include St. George, dry low level RH values will limit
precipitation from reaching the ground, with an isolated downburst
threat being the main concern through Sunday evening.

It is at this point (Sunday night) of the long term forecast is
where multiple weather systems, paired with the evolution of the
H5 pattern across the western CONUS will begin to introduce large
variation into the rest of the long term forecast period. At this
juncture, both tracks of the two tropical systems, the system in
the eastern Pacific and the Gulf Mexico, and just how these two
systems interact or don't, will have a major influence on the
expected weather across Utah.

(Current Long Range Model Runs): Both the GFS and ECMWF are
indicating, what presumably will be a hurricane, sitting off the
Louisiana coast by Sunday night. At the same time, both models
show some type of tropical system south of the southern tip of the
Baja of California. In response an elongated area of high
pressure begins to from across the Rockie Mountain Divide. What
this means for Utah, is for moisture to gradually increase, but
with a zonal flow aloft, this moisture profile will remain
shallow. Showers and thunderstorm coverage will increase from
Sunday to Monday and PoPs have been increased across the southern
mountains and have been extended northward across the central and
northern Utah mountains. By Tuesday the focus will continue to be
the track of the tropical system in the Gulf of Mexico and where
this system might be making landfall. Additionally, the track and
evolution of the system across the eastern Pacific will also need
to be monitored. Both of these systems could interconnect and
transport and very tropical airmass into Utah aided by a trough
digging south across the BC coast. What we can say with confidence
is the high will be to the east of Utah and in a conducive spot
for a robust transport of deep, rich moisture into most of Utah
Tuesday and especially into Wednesday. In response, PoP chances
have been increased from the NBM outputs on both Tuesday and
Wednesday. There is a lot to monitor going forward any slight
deviations in the tracks of both tropical systems, the strength of
the trough, and position and strength of the ridge will play a
large influence in the magnitude and severity of this next monsoon
surge. Stay tuned!

&&

.AVIATION...KSLC...Gusty south winds will diminish to around 10
knots after 00Z. High clouds will increase through the evening,
but conditions are expected to remain dry. Clouds will diminish
late Thursday morning into the afternoon. Winds will transition to
the northwest around 18Z, with speeds of 10 knots or less much of
the afternoon.

REST OF UTAH AND SOUTHWEST WYOMING...Gusty south/southwest winds
will diminish after 00Z. High clouds will increase with a slight
chance for an isolated high-based shower or thunderstorm with
gusty outflow winds through 03Z from KPVU northeast through KEVW.
Light drainage flow is expected throughout the area outside of
enhanced outflow winds. Southwest winds winds will increase again
around 18Z, especially in southwest Wyoming and southern Utah.
Winds will be lighter and transition to the northwest in most of
northern Utah.

&&

.FIRE WEATHER...High-based showers and thunderstorms continue to
develop across southern Utah this afternoon and will spread north
and east through the evening. Any high-based showers or
thunderstorms will be capable of microbursts. This threat will
shift to eastern Utah Thursday afternoon into early Thursday
evening.

A cold front is expected to cross the state later Friday into
early Saturday. This will bring cooler temperatures to northern
Utah Saturday. By Sunday, the next trough will begin to dig
southward across the Pacific Northwest and start to shift moisture
northward into southern Utah. This will continue through early
next week, with the potential for widespread precipitation Tuesday
into Thursday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...Red Flag Warning until 8 PM MDT this evening for WYZ277.

&&

Kruse/Woodward/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 25, 4:04 AM MST, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
504 AM MDT Wed Aug 25 2021

UTZ101>131-WYZ021-261115-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
504 AM MDT Wed Aug 25 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

High-based showers and thunderstorms may bring gusty and erratic winds
to portions of Utah this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

High-based showers and thunderstorms may bring gusty and erratic winds
to portions of Utah again Thursday afternoon and evening.

Early indications suggest monsoonal moisture may begin to slowly
return to southern Utah by late weekend and possibly continue
northward into early next week, bringing a potential increase in
showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Aug 25, 2:08 PM MST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
308 PM MDT Wed Aug 25 2021

UTZ122-125-252130-
Southwest Utah UT-Southern Mountains UT-
308 PM MDT Wed Aug 25 2021

...A strong shower will impact portions of southeastern Iron County
through 330 PM MDT...

At 306 PM MDT, Doppler radar was tracking showers capable of
producing strong gusty winds near Cedar City, moving northeast at 15
mph. A wind gust to 45 mph was reported at Cedar City airport.

HAZARD...Wind gusts to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cedar City, Enoch, Parowan, Cedar Breaks National Monument, Summit,
Brian Head and Hamilton Fort.

This includes the following highways...
 Interstate 15 between mile markers 48 and 77.
 Utah Route 56 between mile markers 45 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Salt Lake City.

&&

LAT...LON 3750 11300 3762 11337 3795 11309 3779 11267
TIME...MOT...LOC 2106Z 208DEG 13KT 3762 11306

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MT
Special weather statement, Aug 25, 5:02 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
602 PM MDT Wed Aug 25 2021

UTZ106-108-111-260030-
Wasatch Back UT-Utah Valley UT-Wasatch Mountains South of I-80 UT-
602 PM MDT Wed Aug 25 2021

...Strong showers producing gusty winds will impact portions of west
central Wasatch...southeastern Salt Lake and northwestern Utah
Counties through 630 PM MDT...

At 601 PM MDT, Doppler radar was tracking an area of showers
producing strong and gusty downburst winds over Pleasant Grove, or 9
miles north of Provo, moving northeast at 30 mph. Provo airport
reported a wind gust to 52 mph.

HAZARD...Wind gusts to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Provo, Orem, Lehi, Draper, Pleasant Grove, Springville, American
Fork, Heber, Lindon, Alpine, Daniel, Vineyard, Brigham Young
University, Wasatch Mountain State Park, Little Cottonwood Canyon,
Utah Lake, Big Cottonwood Canyon, Saratoga Springs, Highland and
Cedar Hills.

This includes Interstate 15 between mile markers 261 and 282.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Salt Lake City.

&&

LAT...LON 4017 11164 4037 11193 4062 11162 4049 11141
TIME...MOT...LOC 0001Z 218DEG 28KT 4038 11170

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MT

The radar

The Salt Lake City radar (KMTX), 99 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Salt Lake

When
August 25, 5:15 PM MST
Where
Salt Lake County, 2.21 mi ENE of Nash
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
40.480, -111.880

A personal weather station measured a wind gust of 61 mph.

Thunderstorm Wind, Utah

When
August 25, 6:45 PM MST
Where
Utah County, Pleasant Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.370, -111.730

Social media posts indicated multiple downed trees in Pleasant Grove.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983180, 983178.